What Is an Insulin Shock and How to Prevent It

What Is an Insulin Shock and How to Prevent It

By NeNa | Articles

Mar 30

When you think about diabetes, the first thing that probably comes to your mind is high blood sugar. But, diabetes is a complicated disease that’s much more than that. It can lead to many health conditions and increase the risk of various life-threatening diseases.

Another life-threatening risk that people with diabetes face is insulin shock. But, what is an insulin shock and who’s at risk of experiencing it?

What Is an Insulin Shock?

People with diabetes who take regular insulin shots should be careful not to forget to eat after injecting their insulin dose. They should eat as much as they usually do.

If for some reason they eat less than normal or forget to eat after taking the insulin shot, their blood sugar levels could drop to dangerously low levels – hypoglycemia.

Insulin shock is a life-threatening condition that happens if the person:

  • takes a lot more insulin than needed
  • ignores mild hypoglycemia
  • forget to eat after injecting their insulin dose
  • does excessive exercise without making changes in their carb intake

Symptoms

The symptoms of an insulin shock can progress really quickly. They have to be addressed in time to prevent progressing into seizures, coma, or even death.

The early warning signs of insulin shock are:

  • dizziness
  • shaking
  • sudden hunger
  • anxiety or nervousness
  • irritability
  • rapid heartbeat
  • sweating

They could easily progress into:

  • headaches
  • disorientation
  • muscle tremors
  • fainting
  • poor coordination
  • seizures
  • coma

If you experience an insulin shock in the middle of the night, you’ll experience the following symptoms:

  • very heavy sweating
  • crying
  • nightmares
  • aggressive behavior
  • waking up irritable or confused

What Causes Insulin Shock?

Too high insulin levels in your blood can cause too low blood sugar levels. In this condition, your body doesn’t have the needed fuel/energy to perform its normal functions.

Having an insulin shock would mean too little fuel for your body so it’ll start shutting down.

So, if you take insulin shots to control your diabetes, you are at risk of having too high insulin levels in your blood if you miss a meal after taking the shot, or if you inject too much insulin.

Here are some other possible causes:

  • drinking alcohol and not eating enough or any food
  • exercising more than always
  • eating less than usual

How to Treat

When noticing the first signs of hypoglycemia, it’s best to act as soon as possible. Eat a sugary snack with some protein source like an energy bar or nuts.

This will give your insulin something to work with, thus normalizing your blood glucose levels and alleviating the symptoms.

If your blood glucose levels aren’t increasing after 15 minutes, eat another small carbohydrate snack, and then a regular meal. If your blood glucose doesn’t improve after 3 treatments, head to the emergency room.

If some other person is experiencing these symptoms, make sure they eat the carbohydrate snacks and meals as soon as possible.

And, if the person is unconscious, call 911 and don’t give them anything to swallow as they might choke on it. Also, if you have an injection of glucagon, use it.

Tips to Prevent It

Here are some tips to lower the risk of hypoglycemia and insulin shock:

  • Make sure you carry some hard candy or glucose tablets with you for situations when your blood glucose drops too low
  • Do not miss a meal after taking your insulin shot
  • Consult your doctor before taking any new medication
  • If your blood glucose is less than 100 mg/dL before exercising, don’t forget to take some carb snack with you. You can also consult your dietitian about the choice of foods to eat before exercising.
  • Consult your doctor about the different types of alcohol and their effect on blood sugar levels.
  • Talk with your family, friends, and colleagues about the symptoms of hypoglycemia and the things they should do if you ever experience it
  • If you are on insulin, consult your doctor about carrying glucagon with you.
  • Always carry a medical ID so that the emergency can act quickly.

Conclusion

If you have diabetes and take insulin shots you should know that taking care of yourself could save your life.

But, with the proper precautions, you can manage your insulin medications and blood glucose levels, thus preventing insulin shock and other diabetes complications.